Heavy Snow, Taylor
- When
- December 21, 10:00 PM CST to December 22, 7:00 AM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
The seasons first widespread significant snow event took place late on the 21st through the morning of the 22nd. S.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The seasons first widespread significant snow event took place late on the 21st through the morning of the 22nd. A compact upper level low pressure area lifted out of the southwest U.S. into northern Missouri. A deformation area northwest of the low track produced a several hour period of heavy snowfall across southwest, south central, into central and parts of northeast Iowa. At the height of the storm, snowfall rates were around one inch per hour. The heaviest snowfall was over the southwest and south central counties. Some of the heavier amounts include 9 inches reported at Blockton in Taylor County and at Lamoni in Decatur County, 8.5 inches at Osceola and Murray in Clarke County. A swath of 8 inch snowfall extended across Wayne, Lucas, Monroe, and Mahaska Counties. Winds of 15 to 25 mph accompanied the snow, resulting in drifting snow and patchy blowing snow. Roads became snow packed and slippery with some road closures resulting from traffic accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 21, 6:15 PM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 615 PM CST SAT DEC 21 2013 .SHORT TERM /TONIGHT/... ISSUED AT 352 PM CST SAT DEC 21 2013 MULTIPLE ISSUES FOR THE NIGHT AS UPPER SYSTEM LIFTS FROM NORTH TEXAS INTO FAR SOUTHEAST IOWA BY DAYBREAK. CURRENT EVOLUTION OF SYSTEM HAS BEEN A BIT SLOWER THAN EARLIER RUNS WITH BULK OF PRECIPITATION NOT FORECAST TO REACH THE AREA UNTIL LATER THIS EVENING. WILL SEE ISENTROPIC LIFT AND KINEMATICS INCREASE RAPIDLY ACROSS SOUTHERN IOWA THIS EVENING WITH PRECIPITATION SPREADING INTO THE STATE. SOUNDINGS ARE ALL VERY CLOSE TO FREEZING WITH ANY MIXTURE EXPECTED TO BE RATHER SHORT IN DURATION. EXCEPTION WOULD BE FAR SOUTHEAST PORTIONS OF THE FORECAST AREA WHERE ENOUGH PUSH OF WARMER AIR MAY BE SUFFICIENT TO HOLD ONTO SLEET FOR A FEW HOURS PRIOR TO COMPLETE CHANGEOVER TO SNOW. ELSEWHERE...ALL SNOW IS EXPECTED AND THIS WILL SPREAD OVER MOST OF THE FORECAST AREA AFTER MIDNIGHT. NAM WAS MOST BULLISH ON A SHIFT OF HEAVIER SNOW TO THE WEST WITH LOWER STATIC STABILITY AND DEEPER DENDRITIC LAYER ALONG WEST EDGE OF THE WARNING. OTHER MODELS DO NOT SHOW THIS WESTWARD SHIFT AND KEEP BULK OF FORCING AND PCPN ACROSS THE SOUTHEAST THIRD OF THE FORECAST AREA. WHILE QPF AMOUNTS ARE NOT OUTLANDISH...WILL SEE INCREASING SNOW RATIOS OVERNIGHT AS COLDER AIR DEEPENS AND BEST LIFT PASSES THROUGH THE DENDRITIC LAYER. HAVE GENERALLY GONE WITH THE CONSENSUS AND HAVE KEPT AMOUNTS IN THE 5 TO 8 INCH RANGE THROUGHOUT THE WARNING AREA. WINDS WILL BEGIN TO INCREASE LATER TONIGHT AS SURFACE LOW DEEPENS AND PRESSURE GRADIENT TIGHTENS ACROSS CENTRAL IOWA. TEMPERATURES WILL BE STABLE THIS EVENING BUT WILL BEGIN TO DIVE LATER TONIGHT AS NEAR SURFACE COLD ADVECTION INTENSIFIES. .LONG TERM /SUNDAY THROUGH SATURDAY/... ISSUED AT 352 PM CST SAT DEC 21 2013 MAIN FORECAST CONCERN IS WITH STRONG CAA AND LINGERING SNOW CHANCES SUNDAY INTO SUNDAY NIGHT...AND WITH VERY COLD TEMPERATURES THROUGH CHRISTMAS EVE. USED A SREF/NAM12 BLEND FOR POPS/TEMPS SUNDAY INTO MONDAY MORNING AND THEN CLOSER TO THE ECMWF THROUGH THE REMAINDER OF THE FORECAST. SUNDAY THROUGH MONDAY...CAA DEVELOPS SUNDAY MORNING AND CONTINUES THROUGH MONDAY. THE STRONGEST GUSTS LOOK TO BE DURING THE DAY SUNDAY AS WINDS ATOP THE MIXED LAYER TOP 30 KNOTS...HOWEVER MAY SEE SOME DECENT GUSTS INTO SUNDAY NIGHT AS WELL ACROSS THE NORTHEAST. TEMPERATURES LOOK TO BOTTOM OUT IN THE SINGLE DIGITS BELOW ZERO ACROSS THE NORTHERN HALF OF THE FORECAST AREA BY MONDAY MORNING. WITH THE DECENT CAA CONTINUING...WIND CHILL READINGS NEAR 30 BELOW ARE POSSIBLE OVER NORTHERN IOWA SUNDAY NIGHT. KEPT MENTION OF BLSN WITHIN THE AREA OF EXPECTED HEAVIEST SNOWFALL AMOUNTS. NOT ANTICIPATING MUCH ADDITIONAL SNOW ACCUMULATION ON SUNDAY...UNDER AN INCH ACROSS THE EAST AS THE DEEP MOISTURE AND BEST FORCING WITHIN THE SNOW GROWTH ZONE MOVE EAST. KEPT SMALL CHANCE POPS AND FLURRIES GOING SUNDAY NIGHT AS A SMALL AMOUNT OF LIFT AND MOISTURE WITHIN THE DENDRITIC ZONE...WHICH WILL BE MUCH CLOSER TO THE SURFACE...AND LIKELY TO SEE SOME FLAKES ACROSS THE NORTH AND EAST. A SECONDARY COLD FRONT MOVES INTO THE REGION AS A DECENT A PV ANOMALY PUSHES THROUGH MINNESOTA AND NORTHERN IOWA MONDAY. A VERY COLD AIR MASS SETTLES INTO THE STATE MONDAY NIGHT WITH A SURFACE HIGH BUILDING INTO THE STATE. THE FRESH SNOW...LIGHT WINDS AND CLEAR SKIES WILL MAKE FOR ONE OF THE COLDEST NIGHTS THE STATE HAS SEEN IN SOME TIME. LOWERED MINIMUM TEMPERATURES MONDAY NIGHT WITH ONLY CONCERN IS MAY SEE RETURN FLOW BEGIN PRIOR TO 12Z TUESDAY AS THE SURFACE RIDGE MOVES EAST. THE WESTERN EDGES OF THE FORECAST AREA MAY BE ON THE COOL SIDE. REGARDLESS...ALL OF CENTRAL IOWA IS LIKELY TO SEE MINIMUM TEMPERATURES BELOW ZERO BY TUESDAY MORNING. TUESDAY THROUGH SATURDAY...WEAK WAA AND THETA-E ADVECTION DEVELOP ACROSS THE STATE TUESDAY AFTERNOON AND EVENING AHEAD OF A SHORTWAVE MOVING ACROSS THE DAKOTAS. THIS SHORTWAVE LOOKS TO BRING SOME SNOW CHANCES TO NORTHERN IOWA LATE TUESDAY NIGHT INTO CHRISTMAS MORNING. OTHERWISE...HIGH PRESSURE DEVELOPS OVER THE REGION AND PROVIDES DRY CONDITIONS AND SLIGHTLY WARMER TEMPERATURES THROUGH THE END OF THE WEEK. && .AVIATION...22/00Z ISSUED AT 613 PM CST SAT DEC 21 2013 WIDESPREAD IFR TO LIFR CONDITIONS ARE EXPECTED TONIGHT WITH LOW CIGS AND LOWERING VSBYS IN FOG AND SNOW. CONDITIONS WILL REMAIN IFR TO MVFR ON SUNDAY. INCREASING NORTHWEST WINDS WILL PRODUCE AREAS OF BLOWING SNOW MUCH OF THE DAY SUNDAY AND MAY REDUCE VISIBILITIES AT TIMES. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR APPANOOSE-BLACK HAWK-BREMER-CLARKE-DAVIS-DECATUR-GRUNDY-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY- TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR ADAIR-ADAMS- BOONE-BUTLER-CASS-DALLAS-FRANKLIN-GUTHRIE-HAMILTON-HARDIN. && SHORT TERM...COGIL LONG TERM...PODRAZIK AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 430 AM CST SAT DEC 21 2013 IAZ026-027-036-037-047-058-059-070-071-081-221200- FRANKLIN-BUTLER-HAMILTON-HARDIN-BOONE-GUTHRIE-DALLAS-CASS-ADAIR- ADAMS- 430 AM CST SAT DEC 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA SUNDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. WIND CHILLS OF -15 TO -20 WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING AND AGAIN MONDAY NIGHT INTO TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL AND WINTER WEATHER REPORTS ARE APPRECIATED. IAZ028-038-039-048>050-060>062-072>075-082>086-092>097-221200- BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 430 AM CST SAT DEC 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THROUGH SUNDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. WIND CHILLS OF -15 TO -20 WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING AND AGAIN MONDAY NIGHT INTO TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH SNOWFALL REPORTS ARE ENCOURAGED. IAZ004>007-015>017-023>025-033>035-044>046-057-221200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- GREENE-AUDUBON- 430 AM CST SAT DEC 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW IS EXPECTED TO PUSH INTO THE AREA TONIGHT INTO SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LIGHT SNOW IS EXPECTED TO LINGER SUNDAY...WITH SOME PATCHY BLOWING SNOW POSSIBLE SUNDAY. WIND CHILLS OF -15 TO -30 WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING AND AGAIN MONDAY NIGHT INTO TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AWB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
921 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM SNOW LAMONI 40.62N 93.94W
12/21/2013 E1.0 INCH DECATUR IA CO-OP OBSERVER
&&
BFThe national radar mosaic for the moment the first event began.
21 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481087, 481088, 481089, 481090, 481091, 481092, 481093, 481094, 481095, 481096, 481097, 481107, 481098, 481099, 481100, 481101, 481102, 481103, 481104, 481105, 481106.